Alert archive / North Carolina / Flash Flood Warnings in 2022
Flash Flood Warning 32, NWS Raleigh, NC
NWS Raleigh, NC issued this flash flood warning at Aug 11, 2022, 7:11 PM EDT for Wake County, North Carolina. It was in force for 2 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 11, 2022, 7:11 PM EDT (23:11 UTC)
- Expired
- Aug 11, 2022, 9:29 PM EDT
- In force
- 2 hr
- Issued by
- NWS Raleigh, NC
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
County Wake County, NC
The radar
The Raleigh/Durham radar (KRAX), 16 km from the middle of the area, began a volume at 23:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 11, 7:19 PM EDT | FLASH FLOOD | 1 Nnw Raleigh, NC | FLOODING CAUSED A CLOSURE OF THE LEFT LANE ON THE WESTBOUND SIDE OF GLENWOOD AVE AND I-440 IN RALEIGH. |
| Aug 11, 7:20 PM EDT | FLASH FLOOD | 2 Se Raleigh, NC | ABOUT A FOOT OF WATER ON THE ROAD AT ATLANTIC AVE AND HODGES ST, AS WELL AS AT ATLANTIC AVE AND CAPITAL BLVD. THIS REDUCED CAPITAL BLVD DOWN TO JUST ONE PASSABLE LANE, WITH THE RIGHT AND LEFT LANES CLOSED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 8 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 11.2 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 245 J/kg
- Mixed-layer CIN
- -71 J/kg
- Mixed-layer LCL
- 1008 m above ground
- 0-6 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- -49 m²/s²
- 0-3 km storm-relative helicity
- -48 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
061
WGUS52 KRAH 112311
FFWRAH
NCC183-120215-
/O.NEW.KRAH.FF.W.0032.220811T2311Z-220812T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Raleigh NC
711 PM EDT Thu Aug 11 2022
The National Weather Service in Raleigh has issued a
* Flash Flood Warning for...
Central Wake County in central North Carolina...
* Until 1015 PM EDT.
* At 711 PM EDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 1 and 2 inches of rain
have fallen. Additional rainfall amounts of 1 to 2 inches are
possible in the warned area. Flash flooding is ongoing or expected
to begin shortly.
HAZARD...Life threatening flash flooding. Thunderstorms
producing flash flooding.
SOURCE...Radar.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses.
* Some locations that will experience flash flooding include...
Raleigh, Cary, Garner, Zebulon, Apex, Holly Springs, Knightdale,
Wendell, Lake Benson, Lake Wheeler, William B Umstead State Park
and New Hill.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be aware of your surroundings and do not drive on flooded roads.
&&
LAT...LON 3565 7854 3565 7880 3567 7889 3569 7894
3575 7890 3583 7874 3587 7862 3586 7828
3581 7828 3571 7847
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
71 follow-up statement
245
WGUS72 KRAH 120129
FFSRAH
Flash Flood Statement
National Weather Service Raleigh NC
929 PM EDT Thu Aug 11 2022
NCC183-120139-
/O.CAN.KRAH.FF.W.0032.000000T0000Z-220812T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Wake NC-
929 PM EDT Thu Aug 11 2022
...FLASH FLOOD WARNING IS CANCELLED FOR CENTRAL WAKE COUNTY...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.
LAT...LON 3565 7854 3565 7880 3567 7889 3569 7894
3575 7890 3583 7874 3587 7862 3586 7828
3581 7828 3571 7847
$$
28What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this flash flood warning went out at Aug 11, 3:49 PM EDT, 3 hours 22 minutes earlier.
Area forecast discussion, Aug 11, 3:49 PM EDT, 3 hours 22 minutes before
AREA FORECAST DISCUSSION National Weather Service Raleigh NC 349 PM EDT Thu Aug 11 2022 .SYNOPSIS... A cold front will approach from the northwest today and move slowly southeast through central North Carolina tonight through early Friday. Canadian high pressure will follow and extend across the Mid- Atlantic through the weekend. && .NEAR TERM /THROUGH TONIGHT/... As of 254 PM Thursday... Low/mid level cloud cover has dissipated some this afternoon mainly across the central/western Piedmont. Further south, a few isolated showers and storms developed in Cumberland/Sampson county associated with an exiting mid-level vort max. Upstream convection has also developed across the southern Appalachians and northward into central VA ahead of the southward advancing cold front. While cloud cover has limited destablization some, high PWAT (~2 in) and some instability (MLCAPE of ~1000 J/kg) should help to maintain upstream convection and aid in the spread of additional scattered showers and storms from the NW to SE this afternoon through tonight. Severe weather is not expected, but brief periods of heavy downpours/gusty winds may accompany any stronger/taller storm. Recent CAM runs continue to simulate a re-development of showers/storms across the south overnight (after ~06Z) as the main trough and associated height falls/increasing divergence advects into the southeast. Confidence in coverage is still a bit low given the unfavorable timing of the upper-trough/sfc cold front. As such, decided to maintain just chance POPs across the south through Friday morning. Otherwise, lows tonight will drop into the upper 60s across the north, to lower 70s across the southeast. && .SHORT TERM /FRIDAY AND FRIDAY NIGHT/... As of 300 PM Thursday... By Friday morning, a secondary cold front will be moving across the region, and will dig southeast out of central NC by late afternoon. The associated upper trough will closely follow the front late Friday as it moves northwest to southeast across the state. The precipitable water gradient will range from just over 1" across the Triad to near 2" along the coast. Heavy rain is likely along the Coastal Plain and Sandhills where the higher PW values lie, otherwise conditions are not expected to be conducive for severe weather at this time. A strong storm or two is possible closer to the SC border where 0-6km shear increases to near 40 kt and MUCAPE increases to near 2000 J/kg. By late Friday evening, all convection should have diminished or moved out of the area. Afternoon highs will continue on the downward trend as cooler and drier air filters in advected behind the front. Highs will range from the low 80s N to mid-80s S. Lows in the upper 50s for parts of the Piedmont are looking more likely Friday night, with areas elsewhere dipping into the low 60s. && .LONG TERM /SATURDAY THROUGH THURSDAY/... As of 330 PM Thursday... Surface high pressure will build from the OH Valley south across the Blue Ridge over the weekend, maintaining the cooler and drier airmass across central NC. Skies will be mostly clear Saturday through early Sunday. Northwest flow aloft will continue through the weekend, with the trough across the Northeast creating heights aloft 2 standard deviations below normal over NC. Highs in the 80s Saturday will only increase a degree or two on Sunday. Lows Saturday night will be a degree or two lower than Friday night, with a few more areas in the upper 50s, and remaining locations in the low 60s. An upper-low will dive south into NY/PA by early next week, with several disturbances moving around the low and across the Mid- Atlantic/NC through the period. This low will maintain northwesterly flow aloft across central NC and also be around 2 standard deviations below normal. The first upper trough will increase precipitation chances across our area late Sunday. Another cold front may move across the region on Monday in addition to another upper trough, helping to increase precipitation chances then and continue to filter in cooler and less humid air across the region through mid-next week. Diurnal showers/storms may develop Tue-Thu, however several ensembles show dry weather across the area through the period, and the forecast may trend more dry if this continues. && .AVIATION /18Z THURSDAY THROUGH TUESDAY/... As of 135 PM Thursday... VFR conditions are mostly expected through tonight. However, scattered showers/storms are expected to spread from the northwest to the southeast this afternoon through late tonight along a cold front. Consequently, brief periods of MVFR conditions and gusty winds may be possible from ~20 to 00Z at KINT/KGSO, and ~22 to 02Z at KRDU/KRWI/KFAY. After a brief lull, additional showers and a few storms may be possible at KRDU/KRWI/KFAY overnight through early Friday morning (after ~06Z) as the front sags near the SC border. Additionally, guidance continues to suggest a period of MVFR/IFR stratus in vicinity of the front near daybreak tomorrow at KRDU/KRWI/KFAY, lifting by ~16 to 17Z Friday. Otherwise, expect light southwesterly flow (7 to 12 kts) to continue this afternoon, before turning north/northwesterly at KINT/KGSO/KRDU tonight and at KFAY/KRWI late tomorrow morning. Outlook: A second cold front will push through central NC Friday pouring in drier air. Consequently, VFR conditions are expected across the N and NW, but periods of rain and sub-VFR conditions will be possible across the southeast through late friday morning. Rain chances should push east and south of central NC by Friday afternoon, with VFR conditions at all terminals expected through Sunday. Another cold front is forecast to approach Monday/Tuesday which may bring sub-VFR conditions and a return of showers/storms. && .RAH WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...MWS NEAR TERM...Luchetti SHORT TERM...JJT LONG TERM...JJT AVIATION...Luchetti
Hazardous weather outlook, Aug 11, 5:18 AM EDT, 13 hours 53 minutes before
Hazardous Weather Outlook National Weather Service Raleigh NC 518 AM EDT Thu Aug 11 2022 NCZ007>011-021>028-038>043-073>078-083>086-088-089-121000- Person-Granville-Vance-Warren-Halifax-Forsyth-Guilford-Alamance- Orange-Durham-Franklin-Nash-Edgecombe-Davidson-Randolph-Chatham-Wake- Johnston-Wilson-Stanly-Montgomery-Moore-Lee-Harnett-Wayne-Anson- Richmond-Scotland-Hoke-Cumberland-Sampson- 518 AM EDT Thu Aug 11 2022 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Aug 11, 4:47 PM EDT, 2 hours 24 minutes before
Special Weather Statement
National Weather Service Raleigh NC
447 PM EDT Thu Aug 11 2022
NCZ022>024-039-112145-
Guilford NC-Alamance NC-Randolph NC-Orange NC-
447 PM EDT Thu Aug 11 2022
...Strong thunderstorms will impact portions of Alamance,
southwestern Orange, northeastern Randolph and southeastern Guilford
Counties through 545 PM EDT...
At 447 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Burlington to near Elon to 6 miles
southeast of McLeansville. Movement was southeast at 15 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Burlington, Graham, Mebane, Elon, McLeansville, Gibsonville, Liberty,
Haw River, Swepsonville and Alamance.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3625 7943 3610 7914 3588 7923 3588 7925
3587 7925 3584 7938 3584 7954 3583 7954
3584 7961 3599 7976 3613 7963 3625 7949
TIME...MOT...LOC 2047Z 308DEG 14KT 3617 7945 3605 7952 3601 7960
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
KrenSpecial weather statement, Aug 11, 5:06 PM EDT, 2 hours 5 minutes before
Special Weather Statement
National Weather Service Raleigh NC
506 PM EDT Thu Aug 11 2022
NCZ007>009-024>026-041-112145-
Franklin NC-Vance NC-Durham NC-Person NC-Wake NC-Granville NC-
Orange NC-
506 PM EDT Thu Aug 11 2022
...Strong thunderstorms will impact portions of southeastern Person,
southwestern Vance, northeastern Orange, southern Granville, north
central Wake, northern Durham and northwestern Franklin Counties
through 545 PM EDT...
At 506 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Oxford to 6 miles northeast of Butner to
Rougemont. Movement was east at 10 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Creedmoor, Butner, Franklinton, Kittrell, Rougemont, Stem, Lake
Michie, Falls Lake State Rec Area, Gorman and Bahama.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3631 7869 3626 7836 3614 7837 3604 7847
3598 7865 3605 7886 3617 7912 3630 7907
3633 7891
TIME...MOT...LOC 2106Z 275DEG 10KT 3625 7867 3621 7871 3622 7885 3623
7895
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
KrenSpecial weather statement, Aug 11, 6:48 PM EDT, 23 minutes before
Special Weather Statement
National Weather Service Raleigh NC
648 PM EDT Thu Aug 11 2022
NCZ041-042-112345-
Johnston NC-Wake NC-
648 PM EDT Thu Aug 11 2022
...A strong thunderstorm will impact portions of central Wake and
northwestern Johnston Counties through 745 PM EDT...
At 647 PM EDT, Doppler radar was tracking a strong thunderstorm near
Raleigh, moving east at 15 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Raleigh, Cary, Garner, Clayton, Zebulon, Apex, Holly Springs,
Morrisville, Knightdale and Wendell.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3591 7835 3590 7833 3587 7828 3584 7827
3583 7826 3581 7826 3580 7825 3558 7835
3567 7892 3584 7889 3592 7835
TIME...MOT...LOC 2247Z 275DEG 13KT 3582 7871
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
JDThe office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 10, 8:06 PM EDT | Special Weather Statement | RAH | Nash | 39 min |
| Aug 10, 8:29 PM EDT | Special Weather Statement | RAH | Edgecombe | 61 min |
| Aug 10, 10:30 PM EDT | Special Weather Statement | RAH | Warren | 45 min |
| Aug 11, 4:47 PM EDT | Special Weather Statement | RAH | Alamance | 58 min |
| Aug 11, 5:06 PM EDT | Special Weather Statement | RAH | Granville | 39 min |
| Aug 11, 6:48 PM EDT | Special Weather Statement | RAH | Wake | 57 min |
| Aug 11, 6:56 PM EDT | Severe Thunderstorm Warning | RAH | Johnston, Wake | 49 min |
| Aug 11, 7:02 PM EDT | Areal Flood Advisory | RAH | Wake | 2 hr |
| Aug 11, 7:37 PM EDT | Special Weather Statement | RAH | Wilson | 38 min |
Nearby
Flash Flood Warnings in North Carolina, 2022Every flash flood warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.